How to not cold-turkey meds - Forums at Psych Central



advertisement
Reply
 
Thread Tools Display Modes
Old 12-12-2018, 11:38 PM #1
skibum801's Avatar
skibum801 skibum801 is offline
Member
 
Member Since: Mar 2014
Location: Denver
Posts: 101
skibum801 skibum801 is offline
Member
skibum801's Avatar
skibum801 has no updates.
 
Member Since: Mar 2014
Location: Denver
Posts: 101

5 yr Member
7 hugs
given
Default How to not cold-turkey meds

Hi,
I am looking for support in getting off of meds in a non-abrupt way (as the title suggests). The problem is, I've never had a pdoc who has wanted to help me do this. They always have an iron first (I'm exaggerating) and say I can't go off of my meds. This, understandably, is very frustrating. I would venture to guess that there are zero pdocs out there who would want to help me get off my meds. That fact makes me quite sad, as I've wanted to get off of meds for years now.
Is there anything that might help me get off of my meds safely? I have cold-turkeyed them before (quit abruptly) and it has NOT gone well.
Thanks. I just feel like my relationships with pdocs are bad and just center around meds only and never involve a plan of getting off of them.
skibum801 is offline   Reply With QuoteReply With Quote
Hugs from:

advertisement
Old 12-13-2018, 02:57 PM #2
Skeezyks's Avatar
Skeezyks Skeezyks is offline
Apparition
 
Member Since: Oct 2015
Location: L'Etoile du Nord
Posts: 17,338
Skeezyks Skeezyks is offline
Apparition
Skeezyks's Avatar
Skeezyks has no updates.
 
Member Since: Oct 2015
Location: L'Etoile du Nord
Posts: 17,338 (SuperPoster!)

3 yr Member
12.8k hugs
given
PC PoohBah!
Smile Re: How to not cold-turkey meds

Well... I'm not sure what you had in mind as far as things that might help you get off of your psych med's safely. The first thing I think I'm obligated to say is that it's really best to taper off of med's under the supervision of your pdoc. (You undoubtedly didn't need me to tell you that.) Over the years, I have taken myself off of psych med's multiple times mostly without any help, the last time with. One thing I would say though with regard to this is that in most cases, when I took myself off, I hadn't really been on the med's that long to begin with. So that was probably a factor.

The last time I went off (I'm no longer on any psych med's) I had been on the maximum recommended dosage of Cymbalta for somewhere between a year & 2 years I would estimate. (I forget how long it actually was.) But, anyway, in this instance I decided to talk to my pdoc first. He recommended a schedule that took me from the maximum recommended dosage down to zero over the course of 3 weeks I believe it was. I had heard stories about how difficult it is to get off of antidepressants in general & Cymbalta in particular. So coming off of the maximum recommended dosage over the course of 3 weeks seemed very fast. However, since that was his recommendation, I did it. And it was fine.

Of course, I don't know what medication or medications you're on, how long you've been on them, or what you take them for. I'm also not a mental health professional. So I really can't make any recommendations regarding what you should do other than to encourage you to consult you pdoc. (Perhaps other members will have some suggestions for ways to make the process more tolerable.) However, in my case, both when I've taken myself off of psych med's & also when I did it with my pdoc's recommendation, it was simply a matter to stepping down gradually over a period of time; perhaps decreasing the amount I was taking by some particular amount. One of the difficulties with this process, of course, can be the dosage of the individual pills you have. If each individual pill amounts to the full dosage you take it can be hard, or impossible, to divide it. You need to have lower dosage pills so that it's easier to step down gradually. That's where working with your pdoc is beneficial s/he can give you a prescription for lower dosage pills, if that makes sense.

Anyway... with all of that said... here are links to 7 articles, from PC's archives, on the subject of discontinuing psych med's, the first 3 by DocJohn:

Withdrawing from Psychiatric Medications

Withdrawal from Psychiatric Meds Can Be Painful, Lengthy

What is Discontinuation Syndrome?

Discontinuing Psychiatric Medications: What You Need to Know

SSRI Discontinuation or Withdrawal Syndrome

https://psychcentral.com/blog/when-s...dium=popular17

https://blogs.psychcentral.com/bipol...er-medication/

Skeezyks is offline   Reply With QuoteReply With Quote
"Thanks for this!" says:
Reply

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off



All times are GMT -5. The time now is 04:31 PM.

Powered by vBulletin® — Copyright © 2000 - 2019, Jelsoft Enterprises Ltd.



 

advertisement

Psych Central Forums

Psych Central is the leading mental health website, overseen by mental health professionals since 1995.

 

Helplines and Lifelines

The material on this site is for informational purposes only, and is not a substitute for medical advice, diagnosis or treatment provided by a qualified health care provider. .

Always consult your doctor or mental health professional before trying anything you read here.
Please read the full disclaimer.